Psycho-Babble Medication Thread 577931

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

If Lithium makes me *more* anxious...

Posted by cache-monkey on November 11, 2005, at 23:23:16

Hey all,

I've been on a quest for the last year or so to find anything that can just bring me to euthymia. Based on suspected soft bipolarity my pdoc(s) have been trying the mood stabilizer route for the most part.

The anticonvulsants make me super slow and more depressed even at low doses. Except for Lamictal. That made me have a panic attack.

Anyway, I'd settled into this baseline regimen over the summer: Klonopin 0.875 mg + Lithium 225 mg. That has just kept me functional. The Klonopin makes me a little depressed, which is not uncommon.

Lithium helps keep me from getting too depressed. But here's the weird thing: it makes me *more* anxious. Quite a bit more anxious.

My new pdoc has prescribed a low-dose (2.5 mg) of Lexapro to hopefully take care of the depression and anxiety while we look for a workable mood-stabilizer.

But, I'm wondering if anyone knows what the mechanism of Lithium is at low doses. I seem to remember reading that it is pro-serotonin??

If that's the case then based on my response to Li, maybe it's better to go with a DA agonist like Mirapex instead of an SSRI.

Any input would be greatly appreciated.

Best,
cache-monkey

 

Re: If Lithium makes me *more* anxious...

Posted by blueberry on November 12, 2005, at 11:38:57

In reply to If Lithium makes me *more* anxious..., posted by cache-monkey on November 11, 2005, at 23:23:16

I'm not sure, but I believe I was reading somewhere that lithium acts as a 5HT1 agonist, enhancing serotonin at that receptor. So yeah, some anxiousness could happen. But it seems to me that should have gone away by now as the receptors adjust. Not sure what lithium is doing to cause you the distress. I know how uncomfortable that is though.

I tried low dose lithium for just a couple days, three different times in the past, and each time I got very uncomfortable anxiousness from it to where I just couldn't hang in there and continue.

 

Re: If Lithium makes me *more* anxious...

Posted by linkadge on November 12, 2005, at 16:05:44

In reply to Re: If Lithium makes me *more* anxious..., posted by blueberry on November 12, 2005, at 11:38:57

Lithium is a 5-ht1b autoreceptor antagonist. It enhances serotonin release in certain areas of the brain.

Anxiety with lithium is fairly uncommon. The drug can cause a degree of akathesia which may manifest itself as anxiety.

225mg is a very low dose. Less than 1/3 of what most people use for bipolar disorder.

I would consider the use of other agents, esp if you have tried higher doses of lithium.

Linkadge

 

Re: If Lithium makes me *more* anxious... cache-monkey

Posted by ed_uk on November 12, 2005, at 16:59:41

In reply to If Lithium makes me *more* anxious..., posted by cache-monkey on November 11, 2005, at 23:23:16

Hi CM,

Have you ever tried Trileptal? I know you didn't like Depakote or the APs.

Kind regards

Ed

 

Re: If Lithium makes me *more* anxious... linkadge

Posted by cache-monkey on November 12, 2005, at 19:45:33

In reply to Re: If Lithium makes me *more* anxious..., posted by linkadge on November 12, 2005, at 16:05:44

Hi Link,

The anxiety actually was worse at higher levels of Lithium (up to 600 at some point). Interesting re: the serotonin enhancement. Makes me wonder whether an SSRI is the way to go. I guess I got decent results with Celexa many years ago, so I'm holding out hope that the serotonin actions of Li are different than an SSRI. But if the Lexapro doesn't work out, I'll see if my pdoc is open to Mirapex or something along those lines.

Thanks,
cache-monkey

> Lithium is a 5-ht1b autoreceptor antagonist. It enhances serotonin release in certain areas of the brain.
>
> Anxiety with lithium is fairly uncommon. The drug can cause a degree of akathesia which may manifest itself as anxiety.
>
> 225mg is a very low dose. Less than 1/3 of what most people use for bipolar disorder.
>
> I would consider the use of other agents, esp if you have tried higher doses of lithium.
>
> Linkadge

 

Re: If Lithium makes me *more* anxious... ed_uk

Posted by cache-monkey on November 12, 2005, at 19:49:02

In reply to Re: If Lithium makes me *more* anxious... cache-monkey, posted by ed_uk on November 12, 2005, at 16:59:41

Hi Ed,

Yeah, I tried Trileptal last month. It was a pretty bad experience. It made me more depressed and super cognitively dulled. (Way more than Depakote, even...) My pdoc wants to try low-dose Lexapro and then add an anti-manic if necessary at this point.

I'm one week into the Lex at this point at 2.5 mgs/day. I went through a period of feeling worse, but now I think I'm about back to where I started. I'm hoping that the upward trend continues. It's early still, but I'm always worried about getting worse on an AD after a horrible experience with Serzone last year.

Anyway, thanks as always for your input.

Best,
cache-monkey

> Hi CM,
>
> Have you ever tried Trileptal? I know you didn't like Depakote or the APs.
>
> Kind regards
>
> Ed

 

Re: If Lithium makes me *more* anxious... ed_uk

Posted by Phillipa on November 12, 2005, at 21:22:17

In reply to Re: If Lithium makes me *more* anxious... cache-monkey, posted by ed_uk on November 12, 2005, at 16:59:41

Hi Ed trileptal is what I'm now taking. Sent you a long E-mail. Love PJ O

 

Re: If Lithium makes me *more* anxious... cache-monkey

Posted by ed_uk on November 13, 2005, at 10:18:55

In reply to Re: If Lithium makes me *more* anxious... ed_uk, posted by cache-monkey on November 12, 2005, at 19:49:02

Hi CM,

Given your bad experiences with APs and anticonvulsants, perhaps you will end up doing well on the right AD :-)

Kind regards

Ed


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.